Cookies

We use cookies to ensure that we give you the best experience on our website. By continuing to browse this repository, you give consent for essential cookies to be used. You can read more about our Privacy and Cookie Policy.


Durham Research Online
You are in:

The computational complexity of the parallel knock-out problem.

Broersma, H. and Johnson, M. and Paulusma, Daniel and Stewart, I. A. (2008) 'The computational complexity of the parallel knock-out problem.', Theoretical computer science., 393 (1-3). pp. 182-195.

Abstract

We consider computational complexity questions related to parallel knock-out schemes for graphs. In such schemes, in each round, each remaining vertex of a given graph eliminates exactly one of its neighbours. We show that the problem of whether, for a given bipartite graph, such a scheme can be found that eliminates every vertex is NP-complete. Moreover, we show that, for all fixed positive integers k≥2, the problem of whether a given bipartite graph admits a scheme in which all vertices are eliminated in at most (exactly) k rounds is NP-complete. For graphs with bounded tree-width, however, both of these problems are shown to be solvable in polynomial time. We also show that r-regular graphs with r≥1, factor-critical graphs and 1-tough graphs admit a scheme in which all vertices are eliminated in one round.

Item Type:Article
Keywords:Parallel knock-out schemes, Computational complexity, NP-completeness, Bounded tree-width, Monadic second-order logic.
Full text:PDF - Accepted Version (247Kb)
Status:Peer-reviewed
Publisher Web site:http://dx.doi.org/10.1016/j.tcs.2007.11.021
Record Created:18 Jun 2008
Last Modified:02 Apr 2013 16:51

Social bookmarking: del.icio.usConnoteaBibSonomyCiteULikeFacebookTwitterExport: EndNote, Zotero | BibTex
Usage statisticsLook up in GoogleScholar | Find in a UK Library